Tornadoes · United States · Illinois · 2017
EF1 tornado, Sawyerville to Coalton, Illinois, March 7, 2017
From Sawyerville to Coalton, this EF1 tornado ran 12.9 miles across Macoupin and Montgomery counties on March 7, 2017, touching down at 12:50 AM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 7, 2017
- Touchdown
- 12:50 AM CST (06:50 UTC)
- Lifted
- 1:03 AM CST (07:03 UTC)
- On the ground
- 13 minutes
- Path length
- 12.9 miles (20.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Macoupin and Montgomery counties
- Touchdown point
- 39.075, -89.815
- Lift-off point
- 39.153, -89.596
- Record number
- 1703070050-01
The damage survey
54 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Garage destroyed Two cars inside damaged
- Small camper rolled. Man inside suffered minor injuries.
- Tree snapped and fell on the corner of a house
- outbuildings at Adopt a Pet destroyed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As a cold front moved across the region, a squall line developed and moved rapidly east across the forecast area. There were numerous reports of damaging winds, large hail and 8 tornadoes.
A tornado first formed on the southwest side of Sawyerville, destroying one garage and damaging two cars inside. Damage was rated EF1 in this area. Several outbuildings sustained minor to moderate damage as well as the tornado moved through the southern portions of town. Most damage was to trees and loss of roof covering on homes and outbuildings. Several power poles were also downed. Further to the northeast, the tornado caused similar damage in the Lake Kaho area. The tornado crossed Interstate 55 near Panther Creek Road, continued northeast crossing into Montgomery County about 2.2 miles northeast of Interstate 55.
The tornado continued northeast crossing into Montgomery County about 2.2 miles northeast of Interstate 55. After crossing U.S. Route 66, the tornado caused minor roof and tree damage on East First Road just south of Grosenheider Lane. For the remainder of the track, minor roof, siding and tree damage was observed. The tornado dissipated southeast of Litchfield along Flat School Road. Damage was rated EF0 in Montgomery County. Overall, the tornado was rated EF1 with a path length of 12.92 miles and a max path width of 100 yards.
A tornado formed on east side of Irving and moved northeast. The bulk of the damage was EF0 with downed large tree limbs and partial removal of metal covering of farm outbuildings. A couple of grain bins, empty, were tossed into fields about 100 to 200 yards, on North 16th Avenue, just west of Witt Trail. One home east of Witt had the chimney blown off. A barn at the same location was pushed such that it ended up leaning about 6 inches off center. The tornado lifted and dissipated on Hillside Avenue about a quarter of a mile east of the intersection with East 22nd Road. Overall, the tornado was rated EF1 with a path length of 7.17 miles and a max path width of 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 02:54 UTC and running to 07:10 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:54 UTC | 07:10 UTC | Tornado Watch | LSX |
| 06:08 UTC | 07:00 UTC | Severe Thunderstorm Warning | LSX |
| 06:55 UTC | 07:21 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 7, 12:08 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 7, 12:08 AM CST, 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1208 AM CST Tue Mar 7 2017
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017
Focus remains the severe threat for this evening/overnight.
Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.
With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.
Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.
Tilly
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017
(Tuesday Night - Next Monday)
Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.
Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.
First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.
Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.
Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.
Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.
Gosselin
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1141 PM CST Mon Mar 6 2017
Line of strong storms will continue moving east-southeast through
the area tonight. Expect southerly wind sustained in excess of
20kts and gusts up to 40kts ahead of the line. As the line passes,
wind will shift to the west-southwest with gusts in excess of
40-45kts in the storms. Visibility will likely also drop into IFR
range in the heaviest thunderstorm cells. West-southwest wind
behind the line will turn to the west-northwest and ceilings will
lift to VFR. Breezy west-northwest flow and VFR flight conditions
will continue to prevail through Tuesday.
SPECIFICS FOR KSTL:
Line of strong thunderstorms will be at KSTL by 0630Z. Expect wind
gusts of 40kts or more, brief heavy rain likely bringing
visibilitydown to IFR conditions. The worst wind should pass
quickly, but intermittent IFR vsbys are possible for an hour or
two. Once the rain ends, expect VFR conditions to prevail with
wind becoming west-northwest behind the cold front.
Carney
&&
.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017
Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from 11 AM CST Tuesday through Tuesday
evening for Audrain MO-Boone MO-Callaway MO-Cole MO-
Franklin MO-Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion
MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-
Ralls MO-Saint Charles MO-Shelby MO-Warren MO.
IL...Fire Weather Watch from 11 AM CST Tuesday through Tuesday
evening for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey
IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Mar 6, 3:52 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CST Mon Mar 6 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms will be possible tonight, mainly during the evening and overnight hours. The primary severe threat will be damaging winds, but there could also be large hail and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a fire weather watch Tuesday afternoon due to very low relative humidity values, gusty west winds, and drying fuels. High fire danger is likely Wednesday afternoon for portions of northeast Missouri and west-central Illinois due to low relative humidity values, strong west southwest winds, and low fuel moisture. A rain/snow mix is likely late Friday night and early Saturday morning, mainly across portions of northeastern Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Gosselin
In the hours before
Local storm report, Mar 7, 12:15 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG ST. PETERS 38.78N 90.61W
03/07/2017 ST. CHARLES MO TRAINED SPOTTER
SIDING BLOWN OFF AN APARTMENT COMPLEX AT EXECUTIVE
PARKWAY AND INTERSTATE 70
&&
EVENT NUMBER LSX1700244
TESLocal storm report, Mar 7, 12:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
03/07/2017 M56 MPH ST. LOUIS MO ASOS
&&
EVENT NUMBER LSX1700245
CARNEYLocal storm report, Mar 7, 12:21 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND GST 4 NE BURTON 39.94N 91.20W
03/06/2017 M61 MPH ADAMS IL ASOS
&&
CORRECTED LOCATION...SOURCE
EVENT NUMBER LSX1700233
CARNEYLocal storm report, Mar 7, 12:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND DMG WENTZVILLE 38.81N 90.86W
03/06/2017 ST. CHARLES MO EMERGENCY MNGR
DEBRIS ON BOTH SIDES OF I-70 NEAR CHURCH STREET/HWY Z
EXIT. TRACTOR TRAILER BLOW OVER IN PARKING LOT OF SUPER
8 MOTEL. STRUCTURAL COLLAPSE OF WENTZVILLE MILLS WORKS.
NO INJURIES REPORTED.
&&
EVENT NUMBER LSX1700246
BYRDLocal storm report, Mar 7, 12:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND DMG WENTZVILLE 38.81N 90.86W
03/06/2017 ST. CHARLES MO EMERGENCY MNGR
*** 2 INJ *** FIVE MOBILE HOMES BLOWN OVER... ANOTHER
ONE HAD A TREE FALL ON IT IN WENTZVILLE NEAR WEST MAIN
STREET AND HILLTOP DRIVE. TWO PEOPLE TRAPPED AT THIS
TIME. GAS LEAK IN AREA. TWO MINOR INJURIES.
&&
CORRECTED INJURIES...REMARKS
EVENT NUMBER LSX1700241
BYRDLocal storm report, Mar 7, 12:49 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG COLUMBIA 38.95N 92.33W
03/06/2017 BOONE MO TRAINED SPOTTER
PARTS OF STRIP MALL ROOF BLOWN OFF INTO PARKING LOT.
INTERSECTION OF VANDIVER AND PROVIDENCE
&&
CORRECTED REMARKS
EVENT NUMBER LSX1700230
WALSHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
6.8 hours before the tornado, 149 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -285 J/kg
- Surface CAPE
- 60 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Lincoln, IL (KILX), 12:00Z
5.2 hours after it, 149 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104948 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The radar
The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the touchdown began at 06:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:50 UTC | TORNADO | 1 Sse Benld | Macoupin, IL | A NWS STORM SURVEY TEAM DETERMINED AN EF-1 TORNADO BEGAN ON THE WEST SIDE OF SAWYERVILLE AND MOVED NORTHEAST ACROSS SOUTHWEST MACOUPIN COUNTY INTO WESTERN MONTGOMERY COUNTY LIFTING AROND 2.7 MILES SOUTHEAST OF LITCHFIELD |
| 06:35 UTC | TSTM WND DMG | Alton | Madison, IL | DELAYED REPORT. PICTURE OF SNAPPED TREE LIMBS POSTED TO SOCIAL MEDIA. DAMAGE OCCURRED ON THE BLUFFS ABOVE PIASA BIRD. |
| 06:45 UTC | TSTM WND DMG | Bunker Hill | Macoupin, IL | SHREDDED ROOF SHINGLES... FENCES... AND SMALL TREES SNAPPED. SHEET METAL TORN OFF BARNES IN AREA. |
| 06:49 UTC | HAIL 0.7 | 6 Sw Carlinville | Macoupin, IL | |
| 06:52 UTC | TSTM WND DMG | Staunton | Macoupin, IL | AWNING BLOWN OFF OF A BUSINESS IN TOWN. |
| 06:53 UTC | TSTM WND DMG | 1 Sse Gillespie | Macoupin, IL | EXTENSIVE TREE DAMAGE ACROSS THE AREA COURTESY OF FACEBOOK PICTURES. |
| 06:58 UTC | TSTM WND DMG | Litchfield | Montgomery, IL | SEVERAL LARGE TREES SNAPPED. |
| 07:17 UTC | TORNADO | 2 S Witt | Montgomery, IL | AT LEAST 3 GRAIN BINS MOVED OFF THEIR FOUNDATIONS. ONE WAS THROWN MORE THAN 100 YARDS WHILE ANOTHER WAS BLOWN 50 YARDS. ALSO... 3 TO 4 SHEDS WERE UNROOFED. TIME ESTIMATED FROM RADAR. |
| 07:20 UTC | TORNADO | Witt | Montgomery, IL | GRAIN BIN MOVED OFF FOUNDATION |
| 07:20 UTC | TORNADO | Witt | Montgomery, IL | GRAIN BIN MOVED OFF FOUNDATION AS WELL AS TREES SNAPPED OR UPROOTED |
| 07:26 UTC | TSTM WND DMG | Oconee | Shelby, IL | SMALL SHED DESTROYED. RELAYED VIA WICS-TV SOCIAL MEDIA |
| 07:27 UTC | HAIL 0.7 | Coffeen | Montgomery, IL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of March 7, 2017
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 7 | 12:00 AM CST | EF1 | Tazewell, IL | 7.4 | 150 | $175,000 | ||
| March 7 | 12:09 AM CST | EF2 | Tazewell, IL | 2.8 | 200 | $120,000 | ||
| March 7 | 12:14 AM CST | EF0 | Bureau, IL | 0.3 | 25 | |||
| March 7 | 12:29 AM CST | EF0 | Jefferson, MO | 2.6 | 80 | |||
| March 7 | 12:39 AM CST | EF0 | Jefferson, MO | 1.1 | 75 | |||
| March 7 | 1:14 AM CST | EF1 | Montgomery, IL | 7.2 | 100 | |||
| March 7 | 2:37 AM CST | EF0 | Lawrence, AR | 0.3 | 100 | $60,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.